Texas, 2010

Hail and Damaging Winds in Texas, October 23, 2010

October 23, 2010 · NWS SHV · 15 events in 6 counties and zones

A deep upper level trough carved its way across the Oklahoma and Texas Panhandle during the afternoon of October 23rd. Ahead of this trough, strong winds were present in the lower and mid levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A deep upper level trough carved its way across the Oklahoma and Texas Panhandle during the afternoon of October 23rd. Ahead of this trough, strong winds were present in the lower and mid levels of the atmosphere. Low level wind shear was present during the late afternoon into the evening hours as severe thunderstorms developed rapidly across portions of north central Texas. The storms migrated into northeast Texas during the evening hours and encountered a moderately unstable airmass. These storms took on the characteristics of supercells and small bowing segments which produced large hail and damaging wind gusts across portions of northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 23, 4:36 PM CST, 34 minutes earlier.

Area forecast discussion, Oct 23, 4:36 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
536 PM CDT SAT OCT 23 2010

.DISCUSSION...
ZONES UPDATED TO INCLUDE TORNADO WATCH 706 FOR MUCH OF EAST TEXAS UNTIL
10 PM CDT. NO OTHER CHANGES AT THIS TIME TO FORECAST.

PREVIOUS DISCUSSION... SHOWERS AND THUNDERSTORMS FOR THE MOST
PART...HAVE REMAINED JUST WEST OF OUR WESTERN MOST ZONES TODAY AS
THIS HAS BEEN WHERE THE IDEAL MOISTURE TRANSPORT HAS BEEN IN
ADDITION TO THE UPPER LEVEL STORM TRACK. TORNADO WATCH #704
REMAINS IN EFFECT UNTIL 8 PM FOR COUNTIES JUST TO OUR NORTHWEST
ACROSS NE TX INTO SE OK. STILL WATCHING STRONG SHORTWAVE JUST NOW
BEGINNING TO MOVE NORTH NORTHEAST FROM DEEP SOUTHWEST TEXAS IN THE
BASE OF THE UPPER LEVEL TROUGH. THIS SHORTWAVE APPEARS TO BE FAR
ENOUGH SOUTH AND EAST INITIALLY SUCH THAT OUR WESTERN ZONES SHOULD
FEEL MORE OF AN EFFECT FROM THIS FEATURE LATER THIS EVENING TO
NUDGE THE MOISTURE TRANSPORT A LITTLE FURTHER TO THE EAST INTO OUR
WESTERN ZONES. WILL CONTINUE TO ADVERTISE LIKELY POPS ACROSS OUR
NW ZONES OVERNIGHT BUT SHORT TERM PROGS SUGGEST THAT TSTM COVERAGE
WILL WEAKEN IN COVERAGE AND INTENSITY AFTER MIDNIGHT. SEVERE
STORMS WILL CONTINUE TO BE POSSIBLE ACROSS OUR EXTREME WEST AND
NORTHWEST ZONES AS THIS REGION APPEARS TO BE WHERE THE BEST BULK
SHEAR RESIDES NOT TO MENTION INSTABILITY. DAMAGING WIND GUSTS WILL
BE THE PRIMARY THREAT THIS EVENING...WITH AN ISOLATED TORNADO/HAIL
THREAT ALSO POSSIBLE ASSUMING THAT DEVELOPING CONVECTION DOES NOT
OUTRUN THE UPPER LEVEL SUPPORT BEFORE WE BEGIN TO STABILIZE
SOMEWHAT LATE TONIGHT.

AFTER A WARM NIGHT...WE WILL CONTINUE TO LOOK UPSTREAM DURING THE
DAY SUNDAY AS THE UPPER TROUGH AXIS ITSELF BEGINS TO FILL AND KICK
OUT INTO THE SOUTHERN PLAINS/LOWER MISS VALLEY. WE MAY BE DEALING
WITH SOME ELEVATED SCATTERED CONVECTION SUNDAY MORNING BUT FEEL
LIKE THE BEST POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL
OCCUR LATE IN THE AFTERNOON...INTO THE EVENING HOURS AND MAINLY
ALONG AND NORTH OF THE I-20 CORRIDOR AS THE BEST DYNAMICS WILL BE
ACROSS OUR NORTHERN HALF. DEEPER CONVECTION...ROOTED MORE TOWARDS
THE SURFACE WILL LIKELY DEVELOP DURING THE AFTERNOON HOURS ALONG A
NORTH TO SOUTH ORIENTED DRY LINE ACROSS EASTERN OKLAHOMA INTO
NORTH CENTRAL TEXAS. MUCH LIKE TODAY TO OUR WEST...THERE WILL BE
SUFFICIENT BULK SHEAR FOR THE DEVELOPMENT OF ORGANIZED SEVERE
CONVECTION...MOSTLY IN THE FORM OF LEWP/BOWING SEGMENTS BUT IF ANY
DISCRETE CONVECTION CAN DEVELOP EAST OF THE DRYLINE...A TORNADO
CANNOT BE RULED OUT GIVEN THE SRH VALUES IN THE 0-1 AND 0-3 KM
LAYERS.

WE REMAIN IN STRONG WEST SOUTHWEST FLOW ALOFT THROUGH THE EARLY
AND MIDDLE PART OF THE WORK WEEK AND WE CANNOT RULE OUT WIDELY
SCATTERED CONVECTION JUST ABOUT ANY DAY THROUGH AT LEAST WEDNESDAY
NIGHT. UPPER LEVEL PATTERN BECOMES WEST NORTHWEST DURING THE DAY
THURSDAY WHICH WILL HELP TO DRIVE A FRONT INTO THE REGION AND
RETURN OUR TEMPERATURES MORE TOWARDS CLIMATOLOGICAL LATE OCTOBER
NORMALS FOR THE END OF THE WEEK INTO NEXT WEEKEND.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH THE AFTERNOON/EARLY
EVENING...WITH A BKN CU FIELD EXPECTED TO CONTINUE TO EXPAND N THIS
AFTERNOON ACROSS E TX/N LA/EXTREME SRN AR. A LARGE AREA OF SHRA WITH
EMBEDDED CONVECTION OVER SRN/ERN OK AND THROUGH MUCH OF N TX WILL
CONTINUE TO SLOWLY SPREAD ENE INTO EXTREME SE OK/SW AR/E TX LATE
THIS AFTERNOON/EVENING...AHEAD OF A SHORTWAVE EXPECTED TO EJECT NE
ACROSS N TX/SE OK THIS EVENING. THIS CONVECTION MAY NOT AFFECT THE
TYR TERMINAL UNTIL AFTER 21Z...AND THE TXK TERMINAL UNTIL AFTER 02Z
SUNDAY. WILL MAINTAIN CB/S IN FOR GGG...ALTHOUGH AMENDMENTS WILL BE
POSSIBLE HERE BY EARLY EVENING. THE CONVECTION MAY BEGIN TO DIMINISH
AFTER 06Z AS THE PARENT SHORTWAVE LIFTS NE AWAY FROM THE
AREA...ALTHOUGH WARM ADVECTION SHOWERS WILL REMAIN POSSIBLE ACROSS E
TX/SW AR/NW LA OVERNIGHT. A 25-30KT SSWRLY LLJ WILL YIELD VARIOUS MVFR
CIGS ACROSS MUCH OF THE REGION MAINLY AFTER 06Z...AND WILL NOT LIFT
UNTIL MID/LATE MORNING SUNDAY. SCT CONVECTION WILL FIRE ACROSS SE
OK/NE TX/SW AR AFTER 18Z...AHEAD OF THE NEXT SHORTWAVE THAT WILL
TRANSLATE E ACROSS THE REGION. SSE WINDS AROUND 10KTS TODAY...WITH
OCCASIONAL GUSTS UP TO 20KTS THIS AFTERNOON...WILL PERSIST THROUGH THE
OVERNIGHT HRS ACROSS E TX/NW LA/SW AR...BUT DIMINISH SLIGHTLY TO
5-10KTS ACROSS NCNTRL LA. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  86  67  87  70 /  30  50  50  20  10
MLU  61  87  65  87  71 /  10  30  50  20  10
DEQ  64  82  61  85  61 /  70  50  60  20  20
TXK  66  84  66  86  65 /  50  50  60  20  20
ELD  62  85  65  85  68 /  20  50  60  20  10
TYR  68  86  68  87  68 /  60  50  50  20  10
GGG  67  86  67  87  68 /  50  50  50  20  10
LFK  67  88  67  88  72 /  20  30  30  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/05
Hazardous weather outlook, Oct 23, 10:24 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1124 AM CDT SAT OCT 23 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1124 AM CDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO INCREASE IN COVERAGE
AND INTENSITY THROUGHOUT THE AFTERNOON INTO THE EVENING AND
OVERNIGHT HOURS...ACROSS MAINLY NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA INTO EXTREME SOUTHWEST ARKANSAS. WINDS ARE STRONG IN THE
LOWER AND MID LEVELS OF THE ATMOSPHERE...AND AS A RESULT...THERE
WILL BE AN ORGANIZED SEVERE WEATHER THREAT LATE THIS AFTERNOON...
INTO THE OVERNIGHT HOURS...ACROSS MAINLY THE NORTHERN HALF OF
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND EXTREME SOUTHWEST
ARKANSAS. GIVEN THE WIND SHEAR IN PLACE AND THE COOLER
TEMPERATURES ALOFT...LARGE HAIL AND STRONG...DAMAGING WIND GUSTS
WILL BE THE PRIMARY THREATS. HOWEVER...ISOLATED TORNADOES CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE WILL BE A CONTINUED THREAT OF ORGANIZED SEVERE WEATHER
ACROSS THE FOUR STATE REGION ON SUNDAY INTO SUNDAY NIGHT. A
VIGOROUS UPPER LEVEL STORM SYSTEM WILL FINALLY EJECT OUT OF THE
TEXAS HILL COUNTRY AND INTO THE PLAINS. STRONG LIFT WILL ACCOMPANY
THIS STORM SYSTEM WITH A LARGER PORTION OF THE FOUR STATE REGION
LIKELY SEEING SEVERE THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT.
AGAIN...LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS WILL BE
THE PRIMARY THREAT WITH ANY SEVERE CONVECTION ON SUNDAY...BUT
WIND SHEAR WILL BE SUFFICIENT ENOUGH TO PRODUCE ISOLATED TORNADOES
AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING...
AS WELL AS DURING THE DAY SUNDAY...SO PLEASE MONITOR STATEMENTS
OF IMPENDING SEVERE WEATHER THROUGHOUT THE WEEKEND.

13

In the hours before

Special weather statement, Oct 23, 2:25 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT SAT OCT 23 2010

OKZ077-232100-
MCCURTAIN-
325 PM CDT SAT OCT 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST AND SMITHVILLE...

AT 325 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF OCTAVIA...OR 33
MILES WEST OF MENA...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL
REMAIN OVER THE RURAL MOUNTAINOUS AREAS OF NORTHERN MCCURTAIN COUNTY
DURING THE NEXT 10 TO 15 MINUTES...BEFORE IT ENTERS SOUTHERN LEFLORE
COUNTY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

15
Special weather statement, Oct 23, 3:31 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
431 PM CDT SAT OCT 23 2010

TXZ108-124-232230-
FRANKLIN-WOOD-
431 PM CDT SAT OCT 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN AND WOOD...

INCLUDING THE FOLLOWING LOCATIONS...
     GOLDEN...MINEOLA...PLEASANT GROVE...PURLEY...QUITMAN AND
     WINNSBORO...

AT 429 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR QUITMAN...OR 10 MILES NORTH OF
MINEOLA...MOVING NORTHEAST AT 15 MPH. ANOTHER STORM INTENSIFYING
RAPIDLY WAS LOCATED NEAR GOLDEN. THIS STORM WAS ALSO MOVING TO THE
NORTHEAST NEAR 15 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SOME WEAK ROTATION WAS ALSO NOTED WITH THESE STORMS.

13

The radar

The Shreveport radar (KSHV), 139 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Smith

When
October 23, 5:10 PM CST
Where
Smith County, 1.81 mi SW of Tyler
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.330, -95.320

Several pieces of an overhanging awning were blown off a pharmacy building just west of the Loop and Hwy. 64.

Thunderstorm Wind, Smith

When
October 23, 5:15 PM CST
Where
Smith County, 1.88 mi WNW of Gresham
Measured
53 kt (61 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
32.240, -95.380

A tree was downed on a house in the Gresham community south of Tyler or east of Noonday, Texas.

Thunderstorm Wind, Smith

When
October 23, 5:40 PM CST
Where
Smith County, 0.58 mi E of Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.230, -95.060

Trees were downed in the Arp community.

Thunderstorm Wind, Cherokee

When
October 23, 5:55 PM CST
Where
Cherokee County, 2.38 mi SSE of Pomona
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.990, -95.260

Numerous trees were downed across the northern part of the county. Some accidents were caused by trees in the roadways.

Thunderstorm Wind, Rusk

When
October 23, 5:56 PM CST
Where
Rusk County, 1.5 mi SSE of Kilgore
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.360, -94.870

Trees were downed south of the Kilgore Bypass on U.S. Hwy. 259.

Thunderstorm Wind, Gregg

When
October 23, 6:05 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
51 kt (59 mph) estimated gust
Reported by
Newspaper
Coordinates
32.520, -94.760

Powerlines were blown down at Texas Highway 31 and the 281 Loop.

Thunderstorm Wind, Cherokee

When
October 23, 6:08 PM CST
Where
Cherokee County, 4.32 mi WNW of Henrys Chapel
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.120, -95.120

A roof was taken off a barn south of Troup, Texas.

Hail, Rusk

When
October 23, 6:32 PM CST
Where
Rusk County, 0.91 mi NW of Crimcrest
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.160, -94.830

Hail was reported on the 571 Loop.

Thunderstorm Wind, Rusk

When
October 23, 6:37 PM CST
Where
Rusk County, 1.88 mi ESE of Laird Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.340, -94.870

Trees and powerlines were downed south of Kilgore, Texas.

Thunderstorm Wind, Harrison

When
October 23, 6:37 PM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
51 kt (59 mph) estimated gust
Reported by
Newspaper
Coordinates
32.540, -94.350

Trees were downed on Lafayette Street in Marshall, Texas.

Thunderstorm Wind, Bowie

When
October 23, 6:43 PM CST
Where
Bowie County, 1.35 mi WNW of Day
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.340, -94.070

The estimated wind gust was reported 7 miles south of Texarkana, Texas.

Thunderstorm Wind, Rusk

When
October 23, 6:54 PM CST
Where
Rusk County, 1.36 mi ESE of Brachfield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.040, -94.800

Trees were downed on FM Road 829.

Hail, Bowie

When
October 23, 6:54 PM CST
Where
Bowie County, 1.35 mi WNW of Day
Measured
0.88 in hail
Reported by
Public
Coordinates
33.340, -94.070

Lightning, Smith

When
October 23, 8:30 PM CST
Where
Smith County, 1.35 mi ENE of Lindale
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.530, -95.380

Lightning resulted in a house fire on County Road 4104 northeast of Lindale, Texas. The fire was contained to one bedroom. There were no reported injuries.

Thunderstorm Wind, Cherokee

When
October 23, 9:45 PM CST
Where
Cherokee County, 2.07 mi N of Jacksonville
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
31.980, -95.270

A metal roof was blown off a house in the community of Cove Springs along CR. 3406 northeast of Jacksonville, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 259189, 259190, 259191, 259193, 259192, 259194, 259195, 259196, 259197, 259201, 259198, 259199, 259200, 259202, 259203.